Format

Send to

Choose Destination
J Antimicrob Chemother. 2011 Nov;66(11):2605-14. doi: 10.1093/jac/dkr357. Epub 2011 Sep 7.

Liver toxicity associated with antiretroviral therapy including efavirenz or ritonavir-boosted protease inhibitors in a cohort of HIV/hepatitis C virus co-infected patients.

Author information

1
Unit of Infectious Diseases and Microbiology, Hospital Universitario de Valme, Seville, Spain.

Abstract

OBJECTIVES:

To compare the frequency of grade 3 or 4 transaminase elevations (TEs) in HIV/hepatitis C virus (HCV) co-infected patients who started a three-antiretroviral drug regimen including efavirenz or a ritonavir-boosted protease inhibitor (PI/r) and the influence of pre-existing significant hepatic fibrosis or cirrhosis.

PATIENTS AND METHODS:

All pre-treated or treatment-naive HIV/HCV co-infected patients who started an antiretroviral regimen including two nucleos(t)ide reverse transcriptase inhibitors along with efavirenz or a PI/r in seven Spanish centres from January 2007 to December 2009 were included in this prospective study.

RESULTS:

Of 262 patients included in this study, 76 (29%) individuals began antiretroviral therapy (ART) including efavirenz and 186 (71%) a PI/r-based combination. The median (interquartile) follow-up was 14.0 (6.2-23.7) months. A total of 20 (7.6%) patients presented grade 3-4 TEs. Four (1.5%) subjects discontinued ART due to this adverse event. Grade 3-4 TEs were observed in 5 (6.6%) subjects receiving efavirenz and 15 (8.1%) treated with PI/r (P = 0.681). Three (6.5%) patients in the efavirenz group with significant fibrosis developed grade 3-4 TEs versus 2 (8.7%) without pre-existing significant fibrosis (P = 0.743). In the PI/r group, the corresponding figures were 10 (8.8%) and 5 (9.3%), respectively (P = 0.931).

CONCLUSIONS:

The frequency of grade 3-4 TEs associated with efavirenz-based ART combinations under clinical practice conditions is low and similar to that found in patients receiving PI/r currently used in HIV/HCV co-infected patients. The baseline fibrosis stage does not have an impact on the development of TEs caused by these antiretroviral drugs in this population.

PMID:
21903660
DOI:
10.1093/jac/dkr357
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center